My Dog Ate Accutane What Should I Do?
Accutane is a medication that’s used for a wide range of medical problems in humans. Because it’s so widely used, it’s possible that dogs will come in contact with the medicine accidentally.
This happens and sometimes there nothing you could have done to prevent it. However, what happens if your dog swallows Accutane? Is Accutane toxic for dogs?
What is Accutane?
Accutane (also called Isotretinoin) is a drug that’s often used to treat severe acne. It’s also used to treat other types of skin problems, as well as certain types of cancer.
The medication contains a vitamin A derivative called a retinoid. And the drug goes by other names including Caravis, Myorisan, Sotret, Absorica, and Amnesteem.
This medication is also used in dogs, but a much lower dosage. A higher dosage can cause central nervous issues, and more.
If your dog takes this medication, it can make him very sick. The more medication or the higher the dose, your dog could become very sick.
Symptoms of Accutane Toxicity in Dogs
You may notice these symptoms if your dog has ingested Accutane:
- Lack of appetite
If you notice these symptoms in your dog, be sure to call the vet. This could be a medical emergency.
If the dose is small, it’s a good idea to call the vet just to be sure and in case you have any concerns. The medication could still make your dog sick.
What to Do if Your Dog Ingests Accutane?
First, try to figure out how many pills your dog has eaten, and then note the dosage on the bottle. It can be helpful to write down this information, so you can give it to the vet.
Next, call the vet and let them know what’s happened. Your vet will probably want to see your dog right away.
Do not induce vomiting unless the vet tells you to do so.
Treatment of Accutane Toxicity in Dogs
At the vet’s, they will perform a physical on your dog, which may include lab work. If the Accutane was recently ingested, the vet may try to induce vomiting. They may also give your dog activated charcoal. This medication binds to the medication in your dog’s digestive tract to keep it from being absorbed.
Your dog may also require an IV with fluids and treatment for other medications.
The good news is that most dogs will go on to a full recovery with prompt medical treatment.